Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Pocatello, ID

June 5, 2009Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 5, 2009, 8:31 PM MDT for Blaine County, Idaho. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2009, 8:31 PM MDT (02:31 UTC)
Expired
Jun 5, 2009, 10:30 PM MDT
In force
119 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 142 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2009-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2009-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 060231
FFWPIH
IDC013-060430-
/O.NEW.KPIH.FF.W.0010.090606T0231Z-090606T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
831 PM MDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF KETCHUM...

* UNTIL 1030 PM MDT

* AT 829 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A MUD
  SLIDE IN THE CASTLE ROCK BURN AREA FROM A THUNDERSTORM OVER THE 
  WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...KETCHUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED THE POTENTIAL FOR FLASH 
FLOODING OVER THE CASTLE ROCK BURN AREA.

&&

LAT...LON 4378 11459 4378 11434 4353 11434 4353 11459

$$

HUSTON
1 follow-up statement
000 
WGUS75 KPIH 060429
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1029 PM MDT FRI JUN 5 2009

IDC013-060437-
/O.EXP.KPIH.FF.W.0010.000000T0000Z-090606T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
1029 PM MDT FRI JUN 5 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MDT FOR
NORTHWESTERN BLAINE COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT SHOWER ACTIVITY HAD 
DECREASED SIGNIFICANTLY ACROSS THE CASTLE ROCK BURN AREA THIS 
EVENING AND THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH 600 AM 
MDT SATURDAY MORNING AS SATURATED HILLSIDES MAY COLLAPSE PRODUCING 
DEBRIS FLOWS IN AND NEAR THE CASTLE ROCK BURN AREA.  

LAT...LON 4378 11459 4378 11434 4353 11434 4353 11459

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:00 PM MDT, 6 hours 31 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM MDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT FRI JUN 5 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

LOW PRESSURE SYSTEM HAS MOVED ONSHORE AND IS MOVING NORTHEAST
ACROSS NEVADA. THIS SYSTEM IS EXPECTED TO MOVE THROUGH SOUTHEAST
IDAHO LATE TONIGHT AND ON SATURDAY. MEANWHILE...A COLD FRONT WILL
BE APPROACHING THE AREA FROM THE NORTHWEST. IT IS EXPECTED TO PUSH
THROUGH THE REGION SATURDAY NIGHT AND SUNDAY. THUS...CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL REMAIN HIGH INTO SUNDAY UNTIL THESE
SYSTEMS CLEAR THE REGION. HEAVY RAIN ALONG WITH GUSTY WINDS AND
SMALL HAIL WILL REMAIN POSSIBLE TONIGHT WITH THE FOCUS SHIFTING TO
MAINLY HEAVY RAIN FOR SATURDAY AND SUNDAY AS THE FRONT MOVES
THROUGH THE REGION. FLASH FLOOD WATCHES REMAIN IN EFFECT FOR THE
CENTRAL MOUNTAINS...SOUTHERN HIGHLANDS AND PORTIONS OF THE EASTERN
HIGHLANDS. THESE AREAS HAVE SEEN CONSIDERABLE AMOUNTS OF RAIN OVER
THE PAST SEVERAL DAYS AND ARE SUSCEPTIBLE TO FLASH FLOODING AND
MUDSLIDES.

ONCE THE FRONT CLEARS THE REGION...TEMPERATURES WILL COOL
CONSIDERABLY AND CHANCES FOR PRECIPITATION WILL BE LESS.

.LONG TERM...MONDAY THROUGH FRIDAY.
UPPER TROF FINALLY MOVES EAST BY MONDAY WITH A COOL NORTHWESTERLY
FLOW ALOFT BEHIND COLD FRONT.  EXPECT WELL BELOW NORMAL
TEMPERATURES MONDAY WITH A CHANCE OF SHOWERS IN CYCLONIC FLOW
CONTINUING.  GFS AND EUROPEAN MODELS KEEP SOUTHEAST IDAHO IN COOL
PATTERN THROUGH NEXT WEEK WITH GFS ADVERTISING ANOTHER PACIFIC WAVE
APPROACHING WEDNESDAY AND ACTUALLY CLOSING OFF ANOTHER 500 MILLIBAR
LOW WEST OF IDAHO.  THIS WILL KEEP SHOWERS GOING ALL WEEK.  EUROPEAN
MORE OPEN WITH WAVE...BUT SIMILAR IN THE CONTINUED COLD AND WET
PATTERN.  DID NOT CHANGE GRIDS WITH PRECIPITATION WITH A CHANCE OF
SLIGHT CHANCE DAILY AND KEPT TEMPERATURES WITH WELL BELOW NORMAL
HIGH TEMPERATURES THROUGH FRIDAY.
GK

&&

.AVIATION...EXPECT SHOWERS AND THUNDERSTORMS AT ALL TAF SITES FOR A
LARGE CHUNK OF THIS EVENING AND SATURDAY.  MAINLY VFR BUT UNDER
HEAVIER SHOWERS WILL DROP TO MVFR CEILINGS AND VISIBILITIES.
GK

&&

.FIRE WEATHER...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS
FORECAST AGAIN TODAY WITH THE THREAT OF LOCALLY HEAVY RAIN...GUSTY
WINDS AND HAIL. GIVEN THE EXTREMELY MOIST AIRMASS IN PLACE...FLASH
FLOODING REMAINS POSSIBLE IN STEEPER TERRAIN AND WHERE THE GROUND IS
ALREADY WELL SATURATED. WET CONDITIONS WILL CONTINUE THROUGH THE
WEEKEND...WHEN THE LARGE UPPER LOW ALONG THE CALIFORNIA COAST SHIFTS
NORTHEAST PAST EASTERN IDAHO. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IDZ018-022>025-031-
032.

&&
Hazardous weather outlook, Jun 5, 4:17 AM MDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
417 AM MDT FRI JUN 5 2009

IDZ017>025-031-032-061030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
417 AM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THROUGH TONIGHT
ACROSS EASTERN IDAHO. THERE IS A THREAT OF STRONG TO SEVERE STORMS
CAPABLE OF PRODUCING HEAVY RAIN...HAIL AND GUSTY WINDS. A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL CENTRAL AND SOUTHERN MOUNTAINOUS
AREAS FOR THIS AFTERNOON AND TONIGHT. FOR MORE
INFORMATION...PLEASE REFER TO FFAPIH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK.
THE GREATEST THREAT WILL BE SATURDAY INTO SUNDAY. THE THREAT OF
HEAVY RAIN IS POSSIBLE. HOWEVER...THE THREAT OF STRONG TO SEVERE
STORMS WILL BE LESS THAN TODAY. THE THREAT OF RIVER/SMALL STREAM
FLOODING MAY BECOME MORE OF AN ISSUE THAN FLASH FLOODING BY SUNDAY
AND EARLY NEXT WEEK.

MUCH COOLER WEATHER ARRIVES WITH TEMPERATURES COLD ENOUGH FOR SNOW
AT NIGHT ON THE HIGHER PEAKS. NO SIGNIFICANT SNOWFALL IS FORECAST
AT THIS TIME AND ANYTHING THAT FALLS WOULD MELT DURING THE
DAYLIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jun 5, 7:24 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
724 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             4 SW IDAHO FALLS        43.45N 112.09W
06/05/2009  E0.25 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            PEA SIZE HAIL

0617 PM     HAIL             IDAHO FALLS             43.49N 112.04W
06/05/2009  E0.25 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS
Local storm report, Jun 5, 7:36 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
736 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             IDAHO FALLS             43.49N 112.04W
06/05/2009  E0.50 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            MARBLE SIZE HAIL

0617 PM     TSTM WND GST     IDAHO FALLS             43.49N 112.04W
06/05/2009  M58 MPH          BONNEVILLE         ID   ASOS

            PEAK WIND AT IDAHO FALLS AIRPORT GUST OF 58 KNOTS OR 67
            MPH

&&

DPHELPS
Special weather statement, Jun 5, 7:45 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
745 PM MDT FRI JUN 5 2009

IDZ021>023-060230-
ONEIDA ID-BINGHAM ID-POWER ID-BANNOCK ID-
745 PM MDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 830 PM MDT

AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABERDEEN TO 5 MILES
WEST OF HAWKINS..AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   ABERDEEN AND  CRYSTAL...
   ARBON VALLEY...
   MICHAUD AND  POCATELLO AIRPORT...
   POCATELLO...
   CHUBBUCK... PORTNEUF AND  SPRINGFIELD...
   FORT HALL... GIBSON AND  PINGREE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4287 11295 4328 11280 4328 11272 4294 11221
      4240 11237
TIME...MOT...LOC 0145Z 193DEG 27KT 4289 11284 4256 11243

HANKO
Local storm report, Jun 5, 7:48 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
748 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     RIGBY                   43.67N 111.92W
06/05/2009  E50 MPH          JEFFERSON          ID   TRAINED SPOTTER

            GUST TO 50 MPH

&&

DPHELPS
Local storm report, Jun 5, 8:08 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
808 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             2 NE POCATELLO          42.90N 112.44W
06/05/2009  E0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

            MARBLE SIZE HAIL

&&

DPHELPS
Local storm report, Jun 5, 8:31 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
831 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      NE KETCHUM              43.69N 114.38W
06/05/2009                   BLAINE             ID   EMERGENCY MNGR

            MUDSLIDE ON WARM SPRINGS ROAD AT THE CASTLE ROCK BURN
            SCAR. REPORTED BY BLAINE COUNTY SHERIFF.

&&

KHANKO

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:25 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson, Madison50 min
Jun 5, 7:45 PM MDTSpecial Weather StatementPIHPower45 min
Jun 5, 7:49 PM MDTSevere Thunderstorm WarningPIHJefferson, Madison28 min
Jun 5, 8:07 PM MDTSevere Thunderstorm WarningPIHFremont, Madison38 min
Jun 5, 8:14 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson31 min
Jun 5, 8:36 PM MDTSpecial Weather StatementPIHBingham39 min
Jun 5, 8:43 PM MDTSpecial Weather StatementPIHBear Lake, Franklin62 min
Jun 5, 9:24 PM MDTSpecial Weather StatementPIHBonneville36 min
Jun 6, 12:56 PM MDTLake Wind AdvisoryPIH8 hr
Jun 6, 3:06 PM MDTSpecial Weather StatementPIHClark, Custer84 min
Jun 6, 4:19 PM MDTFlash Flood WarningPIHBlaine4 hr
Jun 6, 5:12 PM MDTSpecial Weather StatementPIHJefferson93 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.